Tornadoes · United States · Florida · 2023

EF0 tornado, Estiffapulga, Florida, January 25, 2023

This EF0 tornado ran 0.5 miles across Liberty County on January 25, 2023, touching down at 8:34 AM EST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 25, 2023
Touchdown
8:34 AM EST (13:34 UTC)
Lifted
8:35 AM EST (13:35 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Liberty County
Touchdown point
30.288, -85.035
Lift-off point
30.293, -85.030
Record number
2301250734-01

The damage survey

2 damage points were recorded along this path by NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 81 mph.

  • Loss of material from under porch ceiling. Photo courtesy Liberty County Emergency Management.
  • Photo courtesy Liberty County Emergency Management.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A couple of strong upper level shortwaves impacted the area during the latter half of January, bringing with them a couple of rounds of severe weather with numerous reports of trees and power lines blown down. In addition, a few tornadoes occurred across the tri-state area.

A short-lived EF0 tornado touched down near the intersection of NW Ray Kever Road and County Road 333 in far Western Liberty County. Minor damage was reported to a single family home, with an adjacent outbuilding flipped into a nearby tree line. Max winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jan 25, 6:44 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 25, 6:44 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
644 AM EST Wed Jan 25 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 229 AM EST Wed Jan 25 2023

A very potent low pressure system is forecast to push eastward
across the region today with strong to severe thunderstorms expected
ahead of it. A surface low currently across southern MS will
continue to move east-northeastward towards the area this morning,
with the associated warm front already pushing onshore the FL
Panhandle. This system is very well dynamically supported with very
strong wind shear and a potent shortwave rotating across the
Southeast US. All the ingredients are present to support strong to
severe thunderstorms as this system moves through, with damaging
winds and tornadoes, some possibly significant, possible across the
area. Wind shear is incredibly supportive with a 70kt LLJ and 0-500m
helicity over 300. The primary limiting factor so far appears to be
available instability, with around 50 to 500 J/Kg forecast for much
of the area. However, if wind shear (especially the very low levels)
remains as high as forecast, this normally meager instability could
very well be enough to produce severe impacts. The greatest chance
for actualizing the severe weather lies just along and south of the
warm front, which has moved onshore the Panhandle and will continue
to push northward through the morning. However far north the warm
front makes it will determine how much of the area can take
advantage of surface-based storms. Areas north of the warm front may
be insulated a bit by a shallow stable layer near the surface.
Storms should begin to push into our Panhandle counties and SE AL in
the next 2 to 3 hours before moving eastward across the region
throughout the day today.

Heavy rainfall will also be possible with these storms, and although
the system will be fast-moving, saturated soils from previous
rainfall may make flooding a bit easier to accomplish. Additionally,
very windy conditions are forecast just ahead of and particularly
behind the cold front. Therefore a wind advisory has been issued for
the area. Cold air will quickly advect overhead tonight with lows
dropping into the 30s for most of the area.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 229 AM EST Wed Jan 25 2023

Dry and cool weather will prevail behind the front on Thursday and
Friday with high pressure building into the area. High temperatures
will cool back into the 50s and 60s with overnight lows ranging from
the upper 20s to mid 30s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 229 AM EST Wed Jan 25 2023

An active pattern will continue into the long range with another
system expected to impact the area on Sunday into Monday.
Fortunately, this system does not look as strong as the current
system, but a widespread moderate rainfall with pockets of heavy
rain could occur along with a slight chance of thunderstorms. This
system will quickly exit the area on Monday with perhaps another
system arriving by the middle of next week. Temperatures are
expected to rebound back to above average values early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM EST Wed Jan 25 2023

Minor changes to the TAFs this morning, which were mainly done for
the arrival of the line showers and thunderstorms. Storms may be
strong to severe, with a few tornadoes being possible. The best
chances for severe weather look to be across FL but that doesn't
mean GA and AL sites can't get a few strong storms. Behind the
precipitation, winds will remain a bit breezy with skies gradually
clearing. Tonight, winds hold, but we may have MVFR cigs from ABY
to ECP. VLD, TLH, and the SE Big Bend look to remain VFR. &&

.MARINE...
Issued at 229 AM EST Wed Jan 25 2023

Poor marine conditions are expected today with frequent gale force
gusts and a squall line sweeping across the area from west to east.
Gusts with the squall line could exceed 50 knots with waterspouts
also possible. Post frontal northwest winds arrive tonight after the
storms pass and are forecast to subside below advisory criteria by
Thursday.

&&

.FIRE WEATHER...
Issued at 229 AM EST Wed Jan 25 2023

Strong to severe thunderstorms are expected to push across the
region today ahead of a cold front, with breezy gradient winds
behind it. After the front, dry conditions are expected for the next
several days with RH values forecast to drop into the 30-40% range.

&&

.HYDROLOGY...
Issued at 229 AM EST Wed Jan 25 2023

Pockets of heavy rain with the squall could lead to minor flooding
in poor drainage areas today. Otherwise, a few rivers will remain
near or in action stage for the next several days given the recent
rainfall and expected rainfall today. The next chance of rain after
today is expected to be around Sunday into Monday, and localized
pockets of heavy rain could occur then as well. If heavy rain
materializes with the next system, then rivers would need to be
monitored for possible minor flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  38  56  35 / 100  10   0   0
Panama City   71  40  57  37 / 100   0   0   0
Dothan        69  37  53  30 /  80   0   0   0
Albany        68  37  54  32 / 100  10   0   0
Valdosta      72  38  56  33 / 100  10   0   0
Cross City    77  42  60  35 /  80  40   0   0
Apalachicola  70  41  56  39 / 100  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 AM CST this morning for FLZ007>013-108-112.

     Wind Advisory until 1 PM EST /noon CST/ this afternoon for
     FLZ014-016-114.

     Wind Advisory until 7 PM EST this evening for FLZ015-017>019-
     027>029-034-115-118-127-128-134.

     Wind Advisory until 1 PM EST this afternoon for FLZ026.

     High Rip Current Risk through Friday evening for FLZ108-112-114-
     115.

     High Surf Advisory until 1 AM EST /midnight CST/ Thursday for
     FLZ108-112-114-115.

GA...Wind Advisory until 1 PM EST this afternoon for GAZ120>126-
     142>145-155>157.

     Wind Advisory until 7 PM EST this evening for GAZ147-148-158>161.

     Wind Advisory until 7 PM EST this evening for GAZ127>131-146.

AL...Wind Advisory until 9 AM CST this morning for ALZ065>069.

GM...Gale Warning until 7 PM EST this evening for GMZ730-755-765-775.

     Small Craft Advisory from 7 PM this evening to 7 AM EST Thursday
     for GMZ730-755-765-775.

     Gale Warning until noon CST today for GMZ750-752-770-772.

     Small Craft Advisory from noon today to 6 AM CST Thursday for
     GMZ750-752-770-772.

&&

NEAR TERM...Merrifield
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Merrifield
MARINE...KR
FIRE WEATHER...Merrifield
HYDROLOGY...DVD

In the hours before

Local storm report, Jan 25, 6:20 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TORNADO          4 NNE BUNKER            30.43N 86.05W
01/25/2023                   WALTON             FL   NWS EMPLOYEE

            CONFIRMED TDS.

0616 AM     TORNADO          3 ESE BUNKER            30.37N 86.03W
01/25/2023                   WALTON             FL   NWS EMPLOYEE

            CONFIRMED TDS.

&&
Local storm report, Jan 25, 6:27 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND GST     HENDRIX CROSSROAD       31.13N 85.71W
01/25/2023  M46 MPH          GENEVA             AL   MESONET

            AMBIENT WEATHER STATION.

&&
Local storm report, Jan 25, 7:13 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     1 SE ZOAR               31.53N 86.09W
01/25/2023                   COFFEE             AL   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ALONG COUNTY ROAD 333.

0605 AM     TSTM WND DMG     1 ESE LYTLE             31.07N 85.94W
01/25/2023                   GENEVA             AL   911 CALL CENTER

            TREES DOWN ALONG HIGHWAY 52 BETWEEN GENEVA
            AND SAMSON.

&&
Local storm report, Jan 25, 7:20 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     1 NE OAKWOOD HILLS      30.76N 86.25W
01/25/2023                   WALTON             FL   911 CALL CENTER

            TREE DOWN NEAR E TULIP AVE AND WALTON RD.

&&
Special weather statement, Jan 25, 7:22 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
722 AM EST Wed Jan 25 2023

ALZ069-GAZ121>124-126-142-143-155-251300-
Houston AL-Miller GA-Randolph GA-Lee GA-Terrell GA-Calhoun GA-
Seminole GA-Clay GA-Early GA-
722 AM EST Wed Jan 25 2023

...Strong thunderstorms will impact portions of northeastern Houston
County in southeastern Alabama, western Miller, southeastern Clay,
eastern Randolph, northwestern Lee, Calhoun, Early, northern Seminole
and Terrell Counties in southwestern Georgia through 800 AM EST/700
AM CST/...

At 721 AM EST/621 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Weston to 6 miles
northwest of Blakely. Movement was northeast at 110 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgan, Blakely, Dawson, Cuthbert, Edison, Arlington, Shellman,
Columbia, Centerville, Gordon, Bronwood, Parrott, Jakin, Bellville,
Bluffton, Parksville, Carnegie, Rock Hill, Dawson Municipal A/P and
Chambliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM EST/1000 AM CST/ for
southeastern Alabama.

&&

LAT...LON 3187 8434 3192 8434 3192 8426 3101 8496
      3116 8509 3128 8514 3131 8512 3131 8509
      3135 8509 3192 8468 3192 8445 3194 8444
      3194 8442
TIME...MOT...LOC 1221Z 220DEG 96KT 3194 8466 3141 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KR
Local storm report, Jan 25, 7:22 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     MARINE TSTM WIND BAHAMA BEACH            30.20N 85.84W
01/25/2023  M53 MPH          BAY                FL   MESONET

            MESONET STATION GW1954 PANAMA CITY BEACH.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

1.6 hours before the tornado, 71 km from the path. January 25, 2023.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -161, lifted condensation level 547 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 523 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
673 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Quincy (2J9), 57 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tallahassee radar (KTLH), 69 km away, was scanning. The volume nearest the touchdown began at 13:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of January 25, 2023

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 255:04 AM CSTEF0Walton, FL1.550
January 255:15 AM CSTEF0Walton, FL0.675
January 255:16 AM CSTEF0Walton, FL0.650
January 2510:23 AM ESTEF1Leon, FL3.2550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.